Your taking an antidepressant for major depression, but after a year or two it seems to wear off; what some call SSRI Poop-out. A recent article in the Journal of Clinical Psychiatry finds that a family intervention approach to this problem is more effective than increasing the dose of the antidepressant.
Can anyone educate us about the "McMaster model"?
Family Intervention Approach to Loss of Clinical Effect During Long-Term Antidepressant Treatment: A Pilot Study
Background: The return of depressive symptoms during maintenance antidepressant treatment is a common phenomenon, but has attracted very limited research attention. The aims of this investigation were to explore the feasibility of a family intervention approach to loss of clinical effect during long-term antidepressant therapy and to compare this approach with dose increase.
Method: Twenty outpatients with recurrent major depressive disorder (diagnosed using Research Diagnostic Criteria, i.e., patients were at their third or greater episode of major depressive disorder, with the immediately preceding episode being no more than 2.5 years before the onset of the episode which led to antidepressant treatment) who lived with a partner and relapsed while taking antidepressant drugs were randomly assigned to (1) family intervention approach according to the McMaster Model and maintenance of the antidepressant drug at the same dosage or (2) dose increase and clinical management. A 1-year follow-up was performed. The study was conducted from January 2002 to December 2004.
Results: Seven of 10 patients responded to an increased dosage; all but 1 relapsed again on that dosage during follow-up. Seven of 10 patients responded to family intervention, but only 1 relapsed during follow-up. The difference in relapse was significant (p < .05). Conclusions: The data suggest that application of a family intervention approach is feasible when there is a loss of clinical effect during long-term antidepressant treatment, and this approach may carry long-term benefits. The results need to be confirmed by large-scale controlled studies but should alert the physician to explore the psychosocial correlates of loss of clinical effect.
(J Clin Psychiatry 2007;68:1348-1351)